Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Mar 17, 1998, 9:09 AM CST for Reno County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 1998, 9:09 AM CST (15:09 UTC)
- Expired
- Mar 17, 1998, 3:05 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Reno County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 3.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 450 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 171511
FFWICT
KSC155-172105-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
909 AM CST TUE MAR 17 1998
* FLOOD WARNING FOR
SOUTHERN RENO COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 305 PM CST
* SOME STREAMS/AREAS AFFECTED
THOSE AREAS UPSTREAM FROM CHENEY LAKE
CASTLETON
* CAUSE AND EFFECT
FLOODING WAS OBSERVED ON THE NORTH FORK OF THE NINNESCAH RIVER
NEAR CASTLETON. HEAVY RAINS THAT FELL ACROSS SOUTHERN RENO COUNTY
YESTERDAY AND OVERNIGHT HAS RESULTED IN MINOR FLOODING FOR MANY
CREEKS AND STREAMS..
* FORECAST CONDITIONS
LIGHT RAIN MAY MIX WITH SNOW THIS AFTERNOON. THE ADDITIONAL
PRECIPITATION WILL BRING SMALL RISES ON AREA CREEKS/STREAMS.
DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADS. THE WATER
DEPTH AND CURRENT MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.
HYSELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 4:22 AM CST, 4 hours 47 minutes earlier.
Area forecast discussion, Mar 17, 4:22 AM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 422 AM CST TUE MAR 17 1998 SHORT TERM: PCPN TYPE TO BE MAIN QUESTION THIS MRNG AS THE UPR LVL LOW BEGINS TO KICK OUT. SFC LOW OVR OK HAS BECOME OCCLUDED AND AM CURRENTLY SEEING SLIGHT WARMING ACRS COUNTIES IN THE ICE STORM WARNING AREA...WITH ICE ACCUMULATION TAPERING OFF. HOWEVER...THIS SHOULD BE SHORT LIVED. MDLS AGREE ON COOLING AT 850 THIS MRNG...AND RSL COUNTY ALREADY REPORTS SOME SNOW MIXING IN WITH FZRA. AGREE WITH TOP THAT THE COLD AIR COMING IN AT 850 COULD MIX WITH THE PCPN TO BRING SOME COOLING AT THE SFC. WILL GO WITH A WINTER WX ADV ACRS MUCH OF CNTRL KS TODAY. WILL CONTINUE RAIN ELSEWHERE. PCPN SHOULD SLACK OFF FROM THE SOUTHWEST BY AFTN AS LOW PULLS OUT. STRAHAN ...LONG TERM... MAX TEMPS WED AND PCPN TYPE WED NGT/THU ARE THE MAIN FCST CONCERNS.. UPR LOW ACRS WRN MT PROGD TO DROP SEWD ACRS THE NRN/CNTRL ROCKIES TNGT AND INTO ERN CO ON WED. THE NGM BRINGS THE SYS OUT FASTER AND IS DEEPER/FURTHER N WITH H8/SFC LOW DVLPMT AND LIKEWISE MOVS WRMFNT NWD INTO XTRM SCNTRL/SERN KS BY 00Z THU. EVEN SO...CWA TO RMN ON COOLER ELY COMPONENT LO LVL FLO N OF THE FNT MOST OF THE DAY WHERE STG BAROCLINIC ZONE WL RESIDE. THIS CUD RESULT IN LARGER TEMP RANGE ACRS THE CWA THAN PRVS FCST..ESPCLY IF THE MORE NLY NGM SOLN VERIFIES. WL THEREFORE NUDGE SRN SXNS OF THE CWA UP A CATEGORY...BUT STILL A LTL BLO FWC/FAN. WL CONT DRY FCST WED...HOWEVER NGM SOLN WUD LEND TWD SML POPS BY AFTN ACRS PTNS OF CNTRL/SCNTRL KS WITH LO LVL WAA/ISENTROPIC LIFT IN RGN OF INCRSG UPR DIFLUENCE/UVM AHD OF UPR LOW. WL GIVE THE DAY SHIFT ANOTHER MODEL RUN TO NARROW THIS DOWN. ON WED NGT/THU...THE AVN TRACKS SFC LOW EWD ACRS NRN OK TO ALG THE AR/MO BORDER. LUKS LIKE RAIN CHGG TO SNOW FM NW TO SE ACRS THE CWA WITH BETTER CHC FOR SOME ACCUM SNOW ACRS CNTRL KS THU. FOR TNGT...WL DWINDLE PCPN CHC/S TO SML POPS THIS EVE WITH MENTION OF MIXED PCPN ACRS CNTRL KS. DARMOFAL FCSTRID = 13 ICT 42 33 50 37 / 100 20 10 70 HUT 37 31 47 33 / 100 20 10 70 EWK 39 32 48 35 / 100 20 10 70 EQA 43 34 50 38 / 100 20 10 70 WLD 43 34 51 38 / 100 20 10 70 RSL 34 23 37 27 / 100 20 20 70 GBD 35 27 42 30 / 100 20 20 70 SLN 37 26 40 32 / 100 20 10 70 MPR 39 29 45 34 / 100 20 10 70 CFV 48 36 51 41 / 100 20 10 70 CNU 47 35 50 40 / 100 20 10 70 K88 45 34 49 39 / 100 20 10 70 .ICT...WINTER WEATHER ADVISORY TODAY FOR CENTRAL KSZ032-033-047- 048-050
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 12:55 PM CST | Flash Flood Warning | ICT | Marion | 6 hr |
| Mar 17, 2:59 PM CST | Flash Flood Warning | ICT | Reno | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.